Alert archive / Wisconsin / Winter Weather Advisories in 2014

Winter Weather Advisory 21, NWS Milwaukee, WI

December 23, 2014Kenosha County, Milwaukee County, Racine County, Wisconsin

NWS Milwaukee, WI issued this winter weather advisory at Dec 23, 2014, 3:07 PM CST for Kenosha County, Milwaukee County, Racine County, Wisconsin. It took effect at Dec 24, 2014, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2014, 3:07 PM CST (21:07 UTC)
In effect from
Dec 24, 2014, 12:00 PM CST
Expired
Dec 24, 2014, 3:08 AM CST
In force
Issued by
NWS Milwaukee, WI

Counties Kenosha County, WI, Milwaukee County, WI, Racine County, WI

The radar

The Milwaukee radar (KMKX), 60 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WWUS43 KMKX 232107
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
307 PM CST TUE DEC 23 2014

...BURST OF WET SNOW EXPECTED WEDNESDAY AFTERNOON...

.STRENGTHENING LOW PRESSURE PASSING BY TO THE SOUTHEAST WILL BRING
A BURST OF WET SNOW TO SOUTHEAST WISCONSIN WEDNESDAY
AFTERNOON...BETWEEN NOON AND 7 PM CST. THE PRECIPITATION WILL
LIKELY BEGIN AS LIGHT RAIN OR A MIX OF LIGHT RAIN AND SNOW LATE IN
THE MORNING OR EARLY AFTERNOON.

THE MIXTURE WILL PICK UP IN INTENSITY AND CHANGE OVER TO LARGE WET
SNOWFLAKES FOR SEVERAL HOURS. THIS WILL RESULT IN REDUCED
VISIBILITY AND ACCUMULATIONS OF SLUSHY SNOW IN A BRIEF PERIOD.
SNOWFALL RATES OF ONE INCH IN ONE HOURS TIME COULD OCCUR.
INITIALLY THE SNOW WILL MELT DUE TO PAVEMENT TEMPERATURES ABOVE
FREEZING.

THESE CONDITIONS ARE EXPECTED IN FAR SOUTHEAST WISCONSIN DURING
THE LATE AFTERNOON DRIVE TIME LEADING UP TO CHRISTMAS EVE. HENCE A
WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THE
RACINE...KENOSHA...BURLINGTON AND MILWAUKEE AREAS.

WIZ066-071-072-240515-
/O.NEW.KMKX.WW.Y.0021.141224T1800Z-141225T0300Z/
MILWAUKEE-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MILWAUKEE...RACINE...KENOSHA
307 PM CST TUE DEC 23 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TO 9 PM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM NOON
TO 9 PM CST WEDNESDAY.

* TIMING...SNOW...POSSIBLY HEAVY...WEDNESDAY AFTERNOON. 

* SNOW ACCUMULATIONS...1 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS. 

* WINDS...NORTH WINDS 10 TO 20 MPH. 

* IMPACTS...REDUCED VISIBILITY IN SNOW AND SLIPPERY TRAVEL
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
MBK
2 follow-up statements
824 
WWUS43 KMKX 240411
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1011 PM CST TUE DEC 23 2014

...THREAT OF WET SNOW WEDNESDAY AFTERNOON BEGINNING TO FADE...

.STRENGTHENING LOW PRESSURE WILL MOVE A LITTLE FARTHER EAST THAN
EARLIER FORECAST...MOVING ALONG THE INDIANA/OHIO BORDER WEDNESDAY MORNING
BEFORE CROSSING SOUTHEAST LOWER MICHIGAN WEDNESDAY AFTERNOON. THIS
WILL SHIFT THE HEAVIER PRECIPITATION A BIT EAST AND NOW EXPECTED
TO BARELY CLIP FAR SOUTHEAST WISCONSIN.  

AN INCH OR TWO OF WET SLUSHY SNOW COULD FALL AROUND RUSH HOUR FROM
KENOSHA TO MILWAUKEE...CAUSING SLIPPERY TRAVEL AND REDUCED
VISIBILITIES WITH HEAVIER THAN NORMAL HOLIDAY TRAFFIC.

WIZ066-071-072-241030-
/O.CON.KMKX.WW.Y.0021.141224T1800Z-141225T0300Z/
MILWAUKEE-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MILWAUKEE...RACINE...KENOSHA
1011 PM CST TUE DEC 23 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM
CST WEDNESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM CST
WEDNESDAY. 

* TIMING...RAIN ARRIVING AROUND MIDDAY AND THEN TURNING TO HEAVY
  WET SNOW BY RUSH HOUR WEDNESDAY.  

* SNOW ACCUMULATIONS...1 TO 2 INCHES. 

* WINDS...NORTH WINDS 10 TO 20 MPH.

* IMPACTS...REDUCED VISIBILITY IN SNOW AND SLIPPERY TRAVEL 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

CRAVEN
833 
WWUS43 KMKX 240908
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 AM CST WED DEC 24 2014

...MAIN SNOW ACCUMULATION AMOUNTS HAVE MOVED EAST...

.STRENGTHENING LOW PRESSURE WILL MOVE A LITTLE FARTHER EAST THAN
EARLIER FORECAST...MOVING ALONG THE INDIANA/OHIO BORDER THIS
MORNING BEFORE CROSSING SOUTHEAST LOWER MICHIGAN THIS AFTERNOON.
THIS WILL SHIFT THE HEAVIER PRECIPITATION FARTHER EAST AND IS NOW
EXPECTED TO BARELY CLIP FAR SOUTHEAST WISCONSIN.


WIZ066-071-072-241015-
/O.CAN.KMKX.WW.Y.0021.141224T1800Z-141225T0300Z/
MILWAUKEE-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MILWAUKEE...RACINE...KENOSHA
308 AM CST WED DEC 24 2014

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS CANCELLED
THE WINTER WEATHER ADVISORY. 

STRENGTHENING LOW PRESSURE WILL MOVE A LITTLE FARTHER EAST THAN
EARLIER FORECAST...MOVING ALONG THE INDIANA/OHIO BORDER THIS
MORNING BEFORE CROSSING SOUTHEAST LOWER MICHIGAN THIS AFTERNOON.
THIS WILL SHIFT THE HEAVIER PRECIPITATION FARTHER EAST AND IS NOW
EXPECTED TO BARELY CLIP FAR SOUTHEAST WISCONSIN.

UP TO AN INCH OF WET SLUSHY SNOW COULD STILL FALL THIS AFTERNOON
FROM KENOSHA TO MILWAUKEE...BUT WITH THE RATHER WARM
TEMPERATURES... SIGNIFICANT TRAVEL PROBLEMS ARE NOT EXPECTED.

$$

HENTZ

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this winter weather advisory went out at Dec 23, 2:44 PM CST, 23 minutes earlier.

Area forecast discussion, Dec 23, 2:44 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
244 PM CST TUE DEC 23 2014

.TONIGHT...FORECAST CONFIDENCE - MEDIUM.

PARTIAL CLEARING MAY STICK AROUND FOR A TIME IN THE FAR SOUTHEAST
WHERE KENW ENJOYED SOME AFTN SUN AND MILDER TEMPS.  FARTHER
NORTHWEST...SFC LOW OVER CENTRAL WI WILL REMAIN NEARLY STATIONARY
WHILE WEAKENING AS SHORT WAVE RIDGING TO THE NORTH OF DEEPING SRN
PLAINS LOW OVERWHELMS WI CIRCULATION.  EXPECT CLOUDS AND OCCASIONAL
-RA OR -DZ TO CONTINUE CLOSER TO LINGERING CIRCULATION OVER THE
NORTHWEST.  LATEST VSBL IMAGERY SHOWING LOW CLOUDS CONTINUE TO
BREAKUP OVER FAR SOUTHEAST WI INTO NRN IL.  THIS PARTIAL CLEARING WL
LIKELY AFFECT MORE OF SOUTHEAST WI THROUGH THE EVE.

WEAK CONVERGENCE IN VICINITY OF FILLING LOW PRESSURE WL LIKELY CUASE
SOME PATCHY -RA OR -DZ.  TEMPS EXPECTED TO REMAIN AT OR ABOVE
FREEZING SO FREEZING DRIZZLE NOT A CONCERN. DIMINISHING WINDS WL
ALLOW FOG TO DEVELOP.  IF CLEARING BECOMES MORE WIDESPREAD IN THE
EAST...THEN DENSE FOG MAY BE AN ISSUE LATE TNGT.

.WEDNESDAY...FORECAST CONFIDENCE - LOW.

12Z NAM AND GFS TRENDING NORTHWEST WITH STRONGER FORCING ASSOCIATED
WITH LOW PRESSURE EXPECTED TO UNDERGO CYCLOGENESIS AS IT MOVES FROM
THE LOWER MS RIVER VALLEY INTO THE CENTRAL GTLAKES ON WED/WED NGT.
STRONG LAYER Q-VECTOR CONVERGENCE OF 20 TO 40 UNITS GRAZES SOUTHEAST
WI FROM 18Z NAM WED AFTN.

SHORT TERM GUIDANCE STILL SHOWING A VARIETY OF SPECIFICS WITH
REGARDS TO AMOUNT OF QPF AND FORCING AS THIS SYSTEM AFFECTS
SOUTHEAST WI...MAINLY WED AFTN AND EARLY EVE. 18Z NAM NOW TRENDING
SLIGHTLY TO THE EAST WITH 12Z BUT STILL SHOWS QPF BETWEEN ONE
QUARTER AND FOUR TENTHS INCH. GFS HAS BEEN MORE CONSISTENT WITH SFC
AND ELEVATED FEATURES BUT APPEARS TO BE ON THE FAST SIDE IN BRINGING
PRECIP INTO SOUTHEAST WI WED MRNG.  MEANWHILE...HI RES ECMWF
TRENDING FARTHER EAST WITH QPF LESS THAN ONE TENTH INCH.

DUE TO ABUNDANT UNCERTAINTIES...PARTICIPATED IN CONFERENCE CALL WITH
WEATHER PREDICATION CENTER AND NWS OFFICES TO THE SOUTH.  AGREED TO
TREND AWAY FROM WETTER NAM OUTLIER BUT NOT AS DRY AS ECMWF.  HENCE
MODEL BLEND WITH BETWEEN ONE TENTH AND ONE QUARTER INCH QPF IN THE
SOUTHEAST.  FORECAST SOUNDINGS AND CRITICAL THICKNESSES SHOW LOW
LEVELS COOLING AS PRECIP INTENSITY INCREASES DURING THE AFTN DUE TO
DYNAMICAL PROCESSES WITH THIS STRENGTHENING SYSTEM.  DESPITE
DIFFERENCES...BOTH NAM AND GFS DO SHOW A BURST OF MODERATE TO STRONG
FRONTOGENETIAL FORCING TIED TO NEGATIVE EPV IN THE DENDRITIC GROWTH
ZONE FOR SEVERAL HOURS.  WITH SNOW-LIQUID RATIOS AROUND 10 TO 1
DURING THE PEAK LIFT...EXPECT A RAIN/SNOW MIX TO TRANSITION TO WET
SNOW WITH SEVERAL INCHES OF QUICK ACCUMULATION IN THE SOUTHEAST. DUE
TO THIS BURST OF SNOW OCCURRING IN THE AFTN PRIOR TO XMAS EVE...WL
ISSUE WINTER WX ADVY FOR THREE SOUTHEAST COUNTIES...WHICH LINES UP
WELL WITH NORTHEAST IL ADVY...FOR 1 TO 3 INCH ACCUMULATIONS.
EVE/MIDNIGHT SHIFT CAN ADJUST ADVY ACCORDINGLY AS SHORT TERM
GUIDANCE COMES INTO BETTER AGREEMENT.

PAVEMENT TEMPS LIKELY TO BE SLIGHTLY ABOVE FREEZING DURING BURST OF
SNOW WED AFTN...SO INITIAL MELTING OF SNOW WL YIELD TO SOME SLUSHY
ACCUMULATIONS.  AS FORCING WITH UPPER LOW EXITS TO THE EAST XMAS
EVE...WL TREND TOWARD SNOW ENDING DURING THE EVENING WITH ADDITIONAL
LIGHT ACCUMULATIONS UP TO 03Z.

.CHRISTMAS DAY...FORECAST CONFIDENCE IS HIGH.

HIGH PRESSURE CENTERED OVER THE GULF COASTAL STATES WILL STRETCH
ITS AXIS UP INTO THE GREAT LAKES FOR CHRISTMAS...BRINGING A DRY
AND RATHER PLEASANT DAY WITH HIGHS IN THE MID TO UPPER 30S.

.FRIDAY AND FRIDAY NIGHT...FORECAST CONFIDENCE IS HIGH.

A WEAK LOW PRESSURE TROF AND COLD FRONT IS FORECAST TO PUSH INTO
WISCONSIN DURING THE DAY. THE BEST SATURATION AND FORCING STAYS
MOSTLY NORTH OF THE FORECAST AREA DURING THE DAY...BUT THERE IS A
SLIGHT CHANCE OF A RAIN/SNOW MIX NORTH OF MILWAUKEE AND MADISON.
AS THE TROF MOVES THROUGH OVERNIGHT...THE BETTER SATURATION
ARRIVES AND THIS COULD RESULT IN SOME VERY LIGHT PRECIP. GIVEN
TEMPS...IT WOULD BE A RAIN/SNOW MIX TRANSITIONING OVER TO ALL
LIGHT SNOW. ANY SNOW ACCUMS WILL BE VERY LOW...WELL BELOW 1/2
INCH.

.SATURDAY THROUGH TUESDAY...FORECAST CONFIDENCE IS HIGH.

IT LOOKS LIKE HIGH PRESSURE WILL GENERALLY DOMINATE THROUGH THIS
PERIOD WITH THINGS LOOKING VERY DRY OVERALL. THERE ARE HINTS OF A
FEW WEAK WAVES PASSING BY...BUT NOT ENOUGH CONFIDENCE TO GO
AGAINST HIGH AND DRY.

&&

.AVIATION/00Z TAFS/...

EXPECT STRATUS TO CONTINUE TO AFFECT WESTERN TAF SITES AND GRADUALLY
ADVANCE BACK INTO SOUTHEAST WI OVERNIGHT AS LOW LEVEL WINDS BECOME
MORE NORTH TO NORTHWEST.  HOWEVER WL LIKELY HOLD OFF FOR A WHILE FOR
THE CIGS TO RETURN TO KENW. PARTIAL CLEARING MAY AFFECT KMKE/KUES
FOR A PORTION OF THE EVENING AS VSBL IMAGERY SHOWING LOW CLOUDS
FURTHER ERODING TOWARD KBUU.

KMSN LIKELY TO EXPERIENCE SOME DRIZZLE AT TIMES BUT TEMPS TO REMAIN
AT OR ABOVE FREEZING SO NO -ZL EXPECTED.  SOUTHEAST WI LIKELY GET
GRAZED BY DEEPENING LOW PRESSURE PASSING TO THE SOUTHEAST ON WED.
THIS WILL BRING A RAIN/SNOW MIX CHANGING OVER TO SNOW DURING THE DAY
WITH SOME SLUSHY ACCUMULATIONS LIKELY.

&&
.MARINE...

BASED ON OBSERVED WINDS AND WEB CAMS ALONG THE LAKE...IT LOOKS
LIKE WE CAN CANCEL THE SMALL CRAFT ADVISORY THAT WAS IN EFFECT
UNTIL 6 PM THIS EVENING. NEXT UP...LOW PRESSURE PASSING TO OUR
EAST WEDNESDAY INTO WEDNESDAY NIGHT WILL BRING BRISK/GUSTY
NORTHWEST WINDS THAT WILL LIKELY MEET SMALL CRAFT ADVISORY
CRITERIA. WILL THEREFORE POST AN ADVISORY FROM 3 PM WEDNESDAY
THROUGH NOON ON THURSDAY. THE OFF SHORE WINDS WILL PUT THE HIGHEST
WAVES OUT TOWARD OPEN WATER.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM NOON TO 9 PM CST WEDNESDAY FOR
     WIZ066-071-072.

LM...SMALL CRAFT ADVISORY FROM 3 PM WEDNESDAY TO NOON CST THURSDAY
     FOR LMZ643>646.

&&

TONIGHT/WEDNESDAY AND AVIATION/MARINE...MBK
WEDNESDAY NIGHT THROUGH TUESDAY...DAVIS
Hazardous weather outlook, Dec 23, 3:18 AM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
318 AM CST TUE DEC 23 2014

WIZ046-047-051-052-056>060-062>072-240930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
318 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UP TO 2 INCHES OF WET SNOW IS POSSIBLE WEDNESDAY AFTERNOON AND
EVENING OVER FAR SOUTHEAST WISCONSIN AS LOW PRESSURE MOVES NORTH
FROM THE OHIO VALLEY TOWARDS THE EASTERN GREAT LAKES. SOUTHEAST
WISCONSIN IS EXPECTED TO BE ON THE NORTHERN FRINGE OF THE
PRECIPITATION AREA WITH MOST OF THE PRECIPITATION EXPECTED FROM
NORTHEAST ILLINOIS INTO LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-240930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
318 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTHEAST WINDS WILL BECOME SOUTH AND DIMINISH THIS
AFTERNOON AS LOW PRESSURE MOVES ACROSS SOUTHERN WISCONSIN.
A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BRISK NORTH WINDS IN THE WAKE OF A SECOND LOW MOVING NORTH FROM
THE OHIO RIVER VALLEY TO THE EASTERN GREAT LAKES WILL LIKELY
BRING SMALL CRAFT ADVISORY CONDITIONS LATER WEDNESDAY INTO
THURSDAY.

HENTZ

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 9:05 AM CSTSmall Craft AdvisoryMKX6 hr
Dec 23, 3:13 PM CSTSmall Craft AdvisoryMKX45 hr

Nearby

Winter Weather Advisories in Wisconsin, 2014Every winter weather advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.